Alert archive / Maine / Gale Watches in 2021

Gale Watch 5, NWS Caribou, ME

January 31, 2021

NWS Caribou, ME issued this gale watch at Jan 31, 2021, 3:39 AM EST. It took effect at Feb 1, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 31, 2021, 3:39 AM EST (08:39 UTC)
In effect from
Feb 1, 2021, 7:00 PM EST
Expired
Jan 31, 2021, 3:12 PM EST
In force
Issued by
NWS Caribou, ME

The text

As transmitted.

651 
WHUS71 KCAR 310839
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
339 AM EST Sun Jan 31 2021

ANZ050-051-311645-
/O.CAN.KCAR.SC.Y.0009.000000T0000Z-210131T1000Z/
/O.NEW.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
339 AM EST Sun Jan 31 2021

...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 9 to 14 feet possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From Monday evening through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ052-311645-
/O.NEW.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
339 AM EST Sun Jan 31 2021

...GALE WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
EVENING...

* WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and 
  seas 6 to 9 feet possible.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...From Monday evening through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

Sinko
3 follow-up statements
133 
WHUS71 KCAR 311055
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
555 AM EST Sun Jan 31 2021

ANZ050>052-311900-
/O.CON.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
555 AM EST Sun Jan 31 2021

...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Northeast winds 20 to 35 kt with gusts up to 45 kt and
  seas 6 to 9 feet possible on the intra coastal waters and 9 to
  14 feet possible on the coastal waters. 

* WHERE...Intra Coastal Waters from Schoodic Point, ME to
  Stonington, ME. Coastal Waters from Eastport, ME to Schoodic
  Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME
  to Stonington, ME out 25 NM.

* WHEN...From Monday evening through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
597 
WHUS71 KCAR 311429
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
929 AM EST Sun Jan 31 2021

ANZ050>052-312230-
/O.CON.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
929 AM EST Sun Jan 31 2021

...GALE WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY EVENING...

* WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 8 to 13 feet possible.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME, Coastal Waters from Eastport, ME to Schoodic 
  Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME 
  to Stonington, ME out 25 NM.

* WHEN...From Monday evening through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
332 
WHUS71 KCAR 312012
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
312 PM EST Sun Jan 31 2021

ANZ052-010415-
/O.UPG.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/
/O.NEW.KCAR.GL.W.0006.210202T0000Z-210203T0000Z/
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
312 PM EST Sun Jan 31 2021

...GALE WARNING IN EFFECT FROM 7 PM MONDAY TO 7 PM EST TUESDAY...

* WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and 
  seas 6 to 9 feet expected.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME.

* WHEN...From 7 PM Monday to 7 PM EST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ050-051-010415-
/O.UPG.KCAR.GL.A.0005.210202T0000Z-210203T0000Z/
/O.NEW.KCAR.SR.W.0002.210202T0500Z-210202T1600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
312 PM EST Sun Jan 31 2021

...STORM WARNING IN EFFECT FROM MIDNIGHT MONDAY NIGHT TO 11 AM
EST TUESDAY...

* WHAT...Northeast winds 30 to 40 kt with gusts up to 50 kt and 
  seas 13 to 18 feet expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM and Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM.

* WHEN...From midnight Monday night to 11 AM EST Tuesday.

* IMPACTS...Very strong winds will cause hazardous seas which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Jan 31, 12:10 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jan 31, 12:10 AM EST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1210 AM EST Sun Jan 31 2021

.SYNOPSIS...
High pressure will build toward the region overnight, then
cross the region through Monday morning. Low pressure will
approach from the south Monday, and track northeast into the
Maritimes by Wednesday. High pressure will build in on Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
12:10 AM Update: A three dog night across the FA as temperatures
tumble under a clear sky. Some clouds may try to back into far
northeast Maine toward daybreak, but this will be too late for
any impact on our low temperatures. The temperature is down to
16 below at Estcourt Station and Big Black River as of midnight.
Made some tweaks to lower the hourly temperatures and overnight
lows. The broad northwest valleys will likely drop into the 20
to 25 below range overnight with the potential that some spot in
the FA ends up with the contiguous U.S. cold spot.

Previous Discussion... High pressure will continue to ridge
down across the area from the north on Sunday with partly/mostly
sunny skies across the region. Afternoon high temperatures will
range from around 20 degrees across the north and low to mid
20s central and Downeast.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
High pres will drift across eastern Canada Sunday night into Monday
w/cold air damming setting up. Low pres moving across the Ohio River
Valley will weaken during the day on Monday w/energy in the upper
levels being transferred to the Delmarva. This in turn will allow
for secondary development as the energy diving down the backside of
the upper trof will lead to rapid intensification as the low
lifts ne. In the meantime, Sunday night looks to be chilly night
w/some areas seeing temps below zero w/that high to the n
keeping thicker clouds at bay. Some areas such as the Allagash
and North Woods, could be seeing readings apchg -5F or perhaps
even colder. Light winds, mostly clear skies and snow cover will
be a good setup for it. Monday will see increasing clouds which
will aid in halting temps back a biT, but still above normal
for the beginning of February.

Monday night into Tuesday will feature clouds continuing to thicken
with snow lifting into the srn areas later at night, and then
gradually lift up across central and then into northern areas
on Tuesday. The latest runs of the model guidance including the
GFS/NAM and ECMWF appear to have shifted the low further e,
which in turn keep colder temps in, allowing for more snow as
far s as the coast. There are some timing and placement
differences, but a good swath of the individual ensemble members
of the GFS and ECMWF point to the potential for a sanguined, if
not major storm. Negatively tilted trof, upper difluence and
strong upper level jet leading to strong intensification.
Tapping of Gulf and Atlantic moisture being pulled into the NErn
US. There is potential for some heavy snowfall rates on Tuesday
w/strong deformation possibly setting up, especially later in
the day continuing into Tuesday night. More on that below. There
is still some risk of snow going to rain especially for the
coast and extreme eastern Washington County as some warmer air
gets pulled into coast. Despite the latest shift in the track by
the model guidance, preferred to stay w/consistency and kept
the threat for a changeover to rain later in the day on
Tuesday/Tuesday evening. If the trend continues for a track
over the Gulf of Maine waters, then the rain-snow line may need
to be shifted further s. Sleet is also concern as GYX pointed
out the warm layer at 850- 700mbs coming w/this strengthening
system, which the ECMWF shows being prolonged. This would lead
to a significant accumulation of sleet. After coordinating
w/GYX, decided to keep the mention of sleet out of the forecast
for now given it is 5-6th period. As if to add to the mix, winds
are also a concern especially across the Downeast region w/llvl
jet of 50+ kt from the ENE. This could only hamper things
especially if heavy snow sets up w/whiteout conditions a
possibility if this setup is realized.

One last item is the potential for some splashover at the time
of high tide given the prolonged ENE wind into Tuesday night.
Seas building to 10-12 ft w/in the 20 foot zone could allow
large breakers leading to the splashover.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Snow, heavy at times w/some sleet Tuesday night w/some high
snowfall rates(possibly 1-2"/hr), especially across the Maine
Central Highlands into Northern Maine. The intensifying low
looks like it through the Bay of Fundy which is a good marker
for heavy snowfall across the region especially northern areas.
The snow is expected to gradually wind down on Wednesday from s
to n, w/far northern areas seeing snow continuing into the early
afternoon, before winding down. A foot or more snow is possible
across Northern and portions of the Maine Central Highlands.
Remaining unsettled into Thursday as the upper trof swings
across the region leading to clouds and flurries. A break early
Friday w/some weak ridging and partial clearing. This will
short-lived as a weak system lifting across the region could
bring some light precip in the form of snow to the region, w/the
highest percentages across Downeast areas. The beginning to the
weekend looks to be rather dry per the ECMWF guidance, while
the GFS is more aggressive w/the next system and threatens to
bring snow/rain to the region. Attm, it does not look like
anything too heavy. High confidence that temps will average
above normal during this stretch.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: Generally VFR conditions expected across the region
overnight through Sunday. However, an occasional MVFR ceiling
is possible at KFVE overnight into Sunday morning.
North/northwest winds 5 to around 10 knots overnight through
Sunday.

SHORT TERM: Sun night into Mon night...VFR becoming MVFR cigs
late day on Monday across KBGR-KBHB w/northern sites remaining
VFR. Conditions will continue to deteriorate on Monday night
w/any MVFR going to IFR, especially for KBGR-KBHB w/some snow
developing. N wind 5-10 kts into Monday and then winds shift to
the NE at10-15 kts later at night.

Tue/Tue Night...IFR/LIFR conditions for all terminals with
snow/winds and possibly sleet. Could be seeing whiteout conditions
at times, especially for KBGR-KBHB Tuesday w/those conditions
extending across the northern terminals Tuesday night. Winds NE
10- 20kts. Higher gusts to 35+ kts possible, especially at
kBHB. Rain may mix with snow at BHB. LLWS possible for all
terminals.

Wed/Wed night...IFR clgs/vsby becoming MVFR with VFR possible
overnight into Thu AM. Snow winding down to snow showers late
Wed. N-NE winds shift to NW Wed evening. 10-20kts with few
gusts to 30kts possible at BHB. LLWS possible.

Thu...VFR w/the exception of the northern terminals as MVFR
cigs are possible. NW winds 5-15kts.

&&

.MARINE...
NEAR TERM: A Small Craft Advisory remains in effect through
5 AM for much of the waters, with the exception of the
intracoastal waters. Winds/seas below small craft advisory
levels on all the waters Sunday. Light freezing spray will occur
overnight into Sunday.

SHORT TERM: Sun night into Mon...N winds 10 kt shift to the E
Mon w/20-25 kt late in the day.

Mon night into Tue...ENE winds 25-35 kt w/gusts 40+ kts becoming
NE. Seas of 4-6 ft climbing to 12-15 ft by later Tue.

Tue night through early Wed...NE winds 20-25 kt w/gusts to 35
kts becoming N at 15-20 kt on Wed. Seas of 10-14 ft will be
subsiding to 6 to 9 ft by Wed afternoon.

Wed night into Thu...Conditions trend towards improvement Wed
night and continue into Thu as N winds go NW 15-20 kt. Seas are
expected to subside to 4-5 ft.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 5 AM EST Sunday for ANZ050-051.

&&

Near Term...CB/Duda
Short Term...Hewitt
Long Term...Hewitt
Aviation...CB/Duda/Hewitt
Marine...CB/Duda/Hewitt
Hazardous weather outlook, Jan 30, 3:14 PM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
314 PM EST Sat Jan 30 2021

MEZ001>006-010-011-015>017-029>032-312015-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
314 PM EST Sat Jan 30 2021

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The potential for a significant winter storm early week is
increasing. Low pressure is expected to develop Monday off the Mid-
Atlantic coast and track northeast into the Gulf of Maine by Tuesday
night. This would bring a significant accumulating snowfall to the
region with some wintry mix along the Downeast coast. Please continue
to monitor the latest forecasts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-312015-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
314 PM EST Sat Jan 30 2021

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 3:42 AM ESTWinter Storm WatchCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington25 hr
Jan 31, 3:11 PM ESTWinter Storm WarningCARAroostook, Hancock, Penobscot, Piscataquis, Somerset, Washington64 hr
Jan 31, 3:12 PM ESTGale WarningCAR52 hr
Jan 31, 3:12 PM ESTStorm WarningCAR44 hr

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.